MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123144
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Nerve Damage (1979); Implant Pain (4561); Joint Impingement (4834)
Date of Event 05/30/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr resurfacing, done on (b)(6) 2010, the patient suffered from right resurfacing total hip replacement pain.This condition was treated by performing a revision surgery on (b)(6) 2011.During this revision, there appeared to be evidence of impingement on the posterior aspect of the neck.Then the bhr femoral head was removed and replaced with a smith and nephew total hip replacement which included an anthology femoral component and a bhr modular head and sleeve.The patient was transferred to the recovery room in satisfactory conditions, no complications.
 
Additional Manufacturer Narrative
H11.Corrected information in h6 (medical device problem code).
 
Additional Manufacturer Narrative
Additional information: d10.H3, h6: it was reported that, after a bhr resurfacing, the patient suffered from right resurfacing total hip replacement pain.This condition was treated by performing a revision surgery.During this revision, there appeared to be evidence of impingement on the posterior aspect of the neck.Then the bhr femoral head was removed and replaced with a smith and nephew total hip replacement which included an anthology femoral component and a bhr modular head and sleeve.The patient was transferred to the recovery room in satisfactory conditions, no complications.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the head and cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain may be consistent with the intraoperative findings of impingement and/or sciatic nerve irritation.It cannot be concluded the reported pain was associated with the implant.The patient impact beyond the reported events cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17675161
Report Number3005975929-2023-00123
Device Sequence Number17725193
Product Code NXT
UDI-Device Identifier03596010552419
UDI-Public3596010552419
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2012
Device Catalogue Number74123144
Device Lot Number07LW14912
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer09/25/2023
09/21/2023
Initial Report FDA Received Date09/04/2023
Supplement Report FDA Received Date09/25/2023
09/26/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/30/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122152/ACETABULAR CUP HAP SIZE 44/52
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexMale